Bisoprolol 1.25 mg

I take Fleicanide 50 mg x twice daily and Bisoprolol 1.25 mg once daily. I only get mild dizziness if I get up too quickly.

After taking these meds for about one year, I went to my GP to question that although I feel well my resting heart rate is now between 36 - 39. I was happy when she advised me to stop taking it, and she wrote to my EP to get an appt for me.

I saw the consultant EP this morning and I explained that since i stopped taking it nearly 4 weeks ago my resting heart rate is between 42 - 46, but he said, no I should still be taking the Bisoprolol! I've had no episodes of AF for over a year. It's great not to have the dizziness that accompanies the Bisoprolol.

My ECG showed no evidence of any problem. There has not been any atrial flutter as I have an Apple Watch that prints out the data for me, and I check my heart rate manually. I can always tell if my heart rate is being erratic, and I have no problems whatsoever.

I would have thought that resting heart rate is low enough without these meds, but he feels that the Fleicanide should always accompany the Bisoprolol. Has anyone else received advice similar to situation please?

15 Replies

  • Yes, my EP told me that Bisoprolol is essential to keep the heart rate down in the event of an episode. Flecainide can cause other arrhythmias such as atrial flutter, which it has done with me so I'm happy to continue with it.

    I take 2 x 100mg Flecainide and 1.25mg Bisoprolol with a resting heart rate in the low 60's. I had asked my EP if I could take Bisoprolol as a pill in the pocket but he advised strongly against it because of the potential for high rates during flutter and other SVT.

  • Interesting. I'm on the same and I am waiting to hear from my cardiologist whether I can come off. I get dizziness and tiredness with it. If not I hope I can try a different type to see if the side effects can be reduced. I take flecadide as a pill in the pocket and that gets me back in sinus within 2 hours.

  • I take 50mg twice daily but no bisoprolol since I fainted and broke my nose and teeth three years ago. My resting heart rate is between 79 and 95 but I have had an ablation 3 months ago so thought this was normal. ??

  • It is normal for your HR to be a little higher after ablation, takes several months to settle - resting 'normal' textbook HR 60-90. Anything over 100 is considered tachycardia, fast HR which can trigger AF or AFl.

  • Thank you cDreamer , I may mention it to my EP if I ever get to have a follow up !! Val

  • I would ask for a second opinion. Did your EP tell you why he wanted you to continue taking them?

    How did he answer your concerns of dizziness and low heart rate?

    I cannot see the sense in that with such a low heart rate and if you are paroxysmal and/or if it gives you side effects. I would want to know his rational for that thinking and I would challenge it.

    (Most EPs have never taken Biso and personally I think they should be made to so that they can experience the side effects before asking people to take it!) - personal rant - ignore.......

    My husband had tachycardia/bradychardia - fast HR dropping to 30's with some long pauses - cardiologist wouldn't prescribe heart rate drugs without inserting a pace-maker.

    I refused Bisoprolol after it caused me breathlessness. I took Flecainide without Bisoprolol - but I know the advice is to prescribe both.

    My understanding is that unless you have a constant, high heart rate i.e.- over 100 all of the time, the drugs are prescribed to prevent an episode rather than an essential, life saving drug. I had a long and detailed with my GP about this yesterday as to how long you would have to be in high HR before it would cause damage and it would definitely be a lot, lot longer than the occasional couple of hours.

    Doctors often disagree about treatment options which is why it can be helpful to keep well informed. I have always been anti drug, unless life threatening, and I believe that some doctors are over prescribing.

    I would like to know why prescribe toxic drugs with long term side effects for something which is not a daily occurrence?

    But that is just me and you may want to find out a little more about these drugs, what they do and why the EP thinks they are helpful for you and then make up your own mind as to whether or not you want to take them - drugs are always a risk:benefit decision - am I better with them or without them? - and the decision should be in consultation with the patient, not imposed on them.

    Let us know how you get on. Best wishes CD.

  • Agree with you 100 percent. Very irresponsible for your doc to disregard your toxic side effects.

  • Hi Pacific, I have Lone PAF, 62yo, exercise and I'm on 200mgs Flec per day and no Bisop and have been for 30 months without an issue.I believe the general consensus amongst the medics is Flec should be accompanied with Bisop or other similar working drug.

    I have quizzed my cardiologist on this a couple of times and he is adamant because my pulse is low at 55 any benefit another drug may offer would be countered by a lower pulse that would make me unwell. So far he's been right.

  • Well it was explained to me (and also by one of the doctors at patients day) that the first avenue with AF patients is rate control rather than rhythm. First choice for RATE control is usually Bisoprolol but there are various other ones in the same family and also other rate inhibitors. Then the second avenue is rhythm control which may or may not be effective.

  • I was on 200mg of Flecanide. Last year my GP discovered that I had flutter as well as AF and after speaking to someone on the phone put me on a low dose of Bisoprolol as well as the Flecanide. She referred me back to the hospital and after about 3 months I saw an EP (this was the first time I had seen an EP despite being diagnosed 5 years earlier). During those three months I felt awful, I was really dizzy and tired for most of the time.

    When I saw the EP he said I should not have been on both. Whether this was just me personally or in general I don't know as I had no real need to ask him

  • Interesting! In all my days, months, and years since discovering and living with afib and two successful ablations, I was never given bisoprolol. Only fleccainide for arrhythmia and lisinopril (for bp), and of course Eliquis, for anticoag. My resting heart rate was 60 before ablation and now 70-75 since, consistently, yet another drug was not even mentioned. Could the lisinopril be the reason? Of course, since ablation, the fleccainide was stopped, as well.

  • When I first had an episode of AF 5 years ago I was given bisoprolol 2.5mg and had another episode within a month. My pulse had been in the high 40s to low fifties. The bisoprolol was stopped with the explanation that my pulse was too low for a dose increase to control afib and I started flecainide 50mg twice a day to be increased after two weeks to 100mg twice a day with no beta blocker. I had an episode of AF in 2013 after a virus and happened to see an EP on coronary care ( as he was duty doc) he said carry on as before. End of June I had two runs of fast heart rate ( only 100 per min) GP added bisoprolol 1.25 and suggested maybe reduce flecainide. I am on flecainide 50 mg twice a day now and a different GP has stopped the bisoprolol as pulse 48-54 though I managed 60 at surgery, he said i wasn't tolerating beta blocker. Am now due to see my own GP in a couple of weeks. My pulse is higher and on mild exercise goes up to 100 but settles after a while ( too long as I'm unfit!)

    The other comment I have is that somewhere when reading posts I came across something suggesting bisoprolol can make vagally mediated AF worse. My episodes have only ever been at night as I dozed off to sleep

    Sorry for the essay

  • No need to apologise. It's good to hear about different people's experiences and it's so important to make sure all the facts and circumstances are explained.

  • Resting heart rate should be 60-100. My Dr. Would stop the drugs immediately!

  • Thanks so much to everyone for your replies. Sharing your experiences with me has been invaluable.

    When I saw my EP on Thursday, he had a 4th med student in the room with him. If he had been alone I would have challenged him, but I did not want to disagree with him in front the student, as I did not feel that he would appreciate that.

    However, he did advise the student that a resting heart rate as low a mine, can sometimes indicate a heart block. He obviously must have ruled that out, based on my ECG, but I had stopped taking the Bisoprolol by then, and so he not gauge what 'damage' the drug may have caused.

    I cannot believe that a resting heart rate as low as 36 equals prescribing a beta blocker!

    Now, with the Bisoprolol it has now risen to up to 48 beats per minute; a healthier scenario in my opinion.

    I feel great, and now I have no dizziness. I haven't even had an episode of AF since last July. I have no side effects on the Flec or on the Dabigatran.

    I have decided to contact his med sec to say that I do not want the dizziness to return.

    Also, I have no idea how this crept into my medical file (or he was v busy and did not read it through) but he told the the student that my AF had previously been 'very debilitating' and that I was a 'keen cyclist'.

    I have not cycled anywhere since I was 17, and my AF has never affected my life, except when I had a TIA last year, because according to NICE guidelines I was deemed to be a low stroke risk and under 65.

You may also like...